Texas, 2013High Wind in Texas, May 1 to 2, 2013
May 1 to 2, 2013 · NWS MAF · 1 event in 1 county or zone
Strong northeast winds occurred in the Guadalupe Mountains behind a cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northeast winds occurred in the Guadalupe Mountains behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 10:17 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, May 1, 10:17 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 AM CDT THU MAY 2 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
THE STRONGER PUSH OF COLDER AIR IS ONGOING WITH NE-N SUSTAINED WINDS
HAVING INCREASED TO 25-30KT AT CNM/HOB/MAF. MVFR CIGS ARE FILLING
IN BEHIND THE FRONT AND WILL BE WIDESPREAD BY 09Z. HAVE INCLUDED A
TEMPO MVFR VSBY GROUP TIL 10Z FOR NOW. MODELS STILL SUPPORT LIGHT
PRECIP DEVELOPING BEFORE 12Z BUT NOT READY TO COMMIT TO A TEMPO
GROUP JUST YET. WINDS WILL GENERALLY LET UP AFTER 15Z THEN MORESO
IN THE AFTERNOON. MVFR CIGS WILL DISSIPATE FROM W TO E BETWEEN
18Z-21Z. AIRPORT WEATHER WARNING IN EFFECT FOR MAF.
&&
.PREV DISCUSSION... /ISSUED 645 PM CDT WED MAY 1 2013/
DISCUSSION...
SEE 00Z TAF DISCUSSION BELOW.
AVIATION...
NORTHERLY WINDS WILL INCREASE TONIGHT AS COLDER AIR BEGINS TO
FILTER IN BEHIND A STRONG COLD FRONT. BLDU WILL REDUCE
VISIBILITIES AT KHOB AND KCNM FOR A FEW HOURS THIS EVENING. WINDS
COULD GUST OVER 40 KTS AT A FEW TERMINAL THURSDAY MORNING. MVFR
CIGS WILL ALSO FILTER IN LATER TONIGHT WITH LIGHT RAIN POSSIBLE
THURSDAY MORNING...ESPECIALLY ACROSS THE PERMIAN BASIN.
PREV DISCUSSION... /ISSUED 501 PM CDT WED MAY 1 2013/
UPDATE...
INCREASED POPS IN THE LOWER TRANS PECOS WHERE CONVECTION IS DEVELOPING
AHEAD OF AND ALONG THE COLD FRONT. ALSO, ISSUING A FREEZE WATCH
FOR ALL AREAS EXCEPT ALONG THE RIO GRANDE RIVER FOR FRIDAY
MORNING.
DISCUSSION...
A STRONG COLD FRONT IS MOVING ACROSS THE PECOS RIVER VALLEY THIS
AFTERNOON IN WEST TEXAS. DESPITE A LACK OF APPRECIABLE LOW LEVEL
MOISTURE ALONG AND AHEAD OF IT, CUMULUS IS DEVELOPING ALONG THE
FRONT, WITH EVEN MORE DEVELOPING OVER THE DAVIS MOUNTAINS TO THE
BIG BEND REGION AND INTO THE LOWER TRANS PECOS. THE LATTER BATCH
IS ASSOCIATED WITH A SHORTWAVE TROUGH ROUNDING THE BASE OF THE UA
TROUGH AMPLIFYING OVER THE ROCKY MOUNTAINS THIS AFTERNOON AND
INTERACTING WITH MID LEVEL LAPSE RATES OF 9 TO 9.5 C/KM. ALREADY
HAD ONE, SHORT- LIVED THUNDERSTORM DEVELOP IN EASTERN BREWSTER
COUNTY, AND THINK WITH THE CU AND AC FIELDS THAT HAVE ALREADY
DEVELOPED DUE TO THE SAID WAVE, ADDITIONAL STORMS COULD DEVELOP AS
THE FRONT PROGRESSES INTO THESE AREAS. GUSTY WINDS COULD RESULT
FROM ANY STORMS DUE TO THE HOT, DRY SUBCLOUD LAYER.
STRONG CAA WILL LEAD TO TEMPERATURES FALLING INTO THE 30S AND 40S
TONIGHT AS COLD AIR SPILLS SOUTH ACROSS THE AREA. THERE IS AN
OUTSIDE CHANCE THAT NORTHERN LEA COUNTY MAY FALL TO NEAR FREEZING BY
MORNING...BUT EXPECT IT TO BE BRIEF. IT IS ALSO POSSIBLE THAT WE MAY
CHALLENGE THE RECORD LOW OF 36 DEGREES AT MIDLAND INTL AIRPORT
THURSDAY MORNING. SPEAKING OF RECORDS...HIGH TEMPERATURES WILL ONLY
REACH THE UPPER 40S TO NEAR 50 DEGREES THURSDAY AFTERNOON WHICH
WOULD SET A NEW RECORD COLD HIGH FOR MAY 2ND (PREVIOUS RECORD 56 SET
IN 1966).
WILL ISSUE A FREEZE WATCH FROM 09Z TO 14Z FRIDAY MORNING FOR THE
EXPECTED RECORD COLD AND BELOW FREEZING TEMPERATURES. SFC HIGH
PRESSURE IS PROGGED TO SETTLE ACROSS THE AREA LATE THURSDAY NIGHT
WITH CLEAR SKIES AND DECREASING WINDS. MOST GUIDANCE CONTINUES TO
SUGGEST IDEAL CONDITIONS FOR COLD AIR DRAINAGE INTO THE PERMIAN
BASIN AND PECOS RIVER VALLEY. TEMPERATURES FRIDAY MORNING WILL
LIKELY RANGE FROM THE MID TO UPPER 20S ACROSS THE NORTHERN PERMIAN
BASIN AND SE NM TO NEAR 40 ALONG THE RIO GRANDE. BELOW FREEZING
TEMPERATURES WILL BE POSSIBLE ACROSS MOST AREAS EXCEPT ALONG THE RIO
GRANDE RIVER. THE RECORD LOW FOR MIDLAND INTL AIRPORT FOR MAY 3RD IS
34 DEGREES SET IN 2011. IF TEMPERATURES FALL TO 32 DEGREES OR BELOW
AT THE AIRPORT, THIS WOULD SET A RECORD FOR THE LATEST FREEZE
DURING A WINTER SEASON. THE PREVIOUS RECORD WAS APRIL 20, 1933.
29
PREV DISCUSSION... /ISSUED 246 PM CDT WED MAY 1 2013/
RECORD LATE SEASON FREEZE POSSIBLE FRIDAY MORNING IN PORTIONS
OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE MOUNTAINS...
A CHANGE TO UNSETTLED AND NEAR RECORD TO RECORD COLD WEATHER IS
ANTICIPATED BEGINNING TONIGHT AND LASTING THROUGH THURSDAY DUE TO
A POTENT COLD AND AMPLIFYING UPPER LEVEL TROUGH APPROACHING FROM
THE CENTRAL ROCKIES. AN ASSOCIATED STRONG SURFACE COLD FRONT IS
CURRENTLY PLUNGING SOUTH THROUGH THE CENTRAL PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS. CONTINUE TO PREFER THE QUICKER NAM
GUIDANCE WITH FRONTAL PASSAGE TO MEXICO BY THURSDAY MORNING AS
MODELS ARE ALREADY TOO SLOW WITH THE FRONT. CONTINUED THE BLOWING
DUST IN THE GRIDS THIS EVENING DUE TO A STRONG SURFACE PRESSURE
GRADIENT IN PLACE BEHIND THE FRONT. HIGH WINDS THROUGH GUADALUPE
PASS INCLUDING THE GUADALUPE MOUNTAINS LOOK REASONABLE LATE
TONIGHT THROUGH THE DAY THURSDAY AND HAVE UPGRADED THE HIGH WIND
WATCH TO A WARNING FOR THAT AREA. WIND ADVISORIES WILL CONTINUE
TONIGHT THROUGH EARLY THURSDAY AFTERNOON ACROSS THE REMAINDER OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. THE ONLY CHANGE TO THE
ADVISORY WAS TO START IT EARLIER AT 7 PM CDT THIS EVENING PER
LATEST TRENDS. IN ADDITION TO THE WIND AND BLOWING DUST LIGHT RAIN
WILL BE POSSIBLE LATE TONIGHT AND THURSDAY AS LARGE SCALE FORCING
INCREASES BEHIND THE COLD FRONT DUE TO THE APPROACH OF THE POTENT
UPPER LEVEL STORM SYSTEM.
MUCH COOLER AND SLOWLY MODERATING TEMPERATURES AND DRY CONDITIONS
ARE EXPECTED BEHIND THIS SYSTEM FRIDAY THROUGH THE WEEKEND.
A RECORD BREAKING LATE SEASON FREEZE CONTINUES TO LOOK POSSIBLE
FRIDAY MORNING ACROSS PORTIONS OF THE PERMIAN BASIN... SOUTHEAST
NEW MEXICO PLAINS AND GUADALUPE AND DAVIS MOUNTAINS.
MAINLY ZONAL FLOW ALOFT IS FORECAST EARLY NEXT WEEK WITH TEMPERA TUES
CLIMBING BACK TO NEAR NORMAL. PRECIPITATION CHANCES LOOK TO SMALL
ALONG THE SURFACE TROUGH/DRYLINE AT THIS TIME TO MENTION IN THE
WEATHER GRIDS.
WILL REISSUE THE SPECIAL WEATHER STATEMENT THAT HIGHLIGHTS THE
BIG CHANGES THAT ARE ON THE WAY TONIGHT THROUGH FRIDAY MORNING.
CLIMATE...
A LATE SEASON RECORD BREAKING FREEZE IS POSSIBLE ACROSS PORTIONS
OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE GUADALUPE AND
DAVIS MOUNTAINS FRIDAY MORNING. A LOW TEMPERATURE OF 30 DEGREES IS
FORECAST AT MIDLAND INTERNATIONAL AIRPORT FRIDAY MORNING. THE
PREVIOUS RECORD DATE FOR A FREEZE AT THE AIRPORT IS APRIL 20 1933.
ON THAT DATE THE TEMPERATURE GOT DOWN TO 27 DEGREES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL NOON MDT THURSDAY FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, May 1, 8:30 PM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT WED MAY 1 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1030 PM CDT WED MAY 1 2013 /930 PM MDT WED MAY 1 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
STRONG, GUSTY WINDS BEHIND A COLD FRONT CAN BE EXPECTED ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. A HIGH WIND WARNING
IS IN EFFECT FOR THE GUADALUPE MOUNTAINS, WITH A WIND ADVISORY
IN EFFECT FOR THE REST OF THE AREA. AREAS OF BLOWING DUST WILL
REDUCE VISIBILITIES MAINLY NORTH OF THE PECOS RIVER THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON FRIDAY MORNING VERY COLD TEMPERATURES MAY RESULT IN A FREEZE
GENERALLY ALONG AND NORTH OF A MARFA, SHEFFIELD AND BIG LAKE LINE.
A FREEZE WATCH IS IN EFFECT FOR THESE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 1, 6:49 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT WED MAY 1 2013
TXZ082-020230-
TERRELL-
849 PM CDT WED MAY 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL TERRELL COUNTY UNTIL 930 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTH OF THE TERRELL COUNTY
GAS PLANT AT 848 PM CDT...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS
OVER 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LAT...LON 3008 10185 3023 10206 3041 10205 3042 10174
3040 10169 3038 10169 3037 10166 3035 10165
3033 10167 3034 10170 3032 10174 3030 10174
3029 10175 3013 10175
TIME...MOT...LOC 0148Z 327DEG 5KT 3036 10182High Wind, Guadalupe Mountains of Culberson County
- When
- May 1, 11:51 PM MST to May 2, 12:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
An extended period of strong northeast winds occurred through Guadalupe Pass behind a strong cold front.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443706.